The US Food and Drug Administration (FDA) has recently issued a report advising against the use of buprenorphine and methadone medications in patients taking benzodiazepines and/or other central nervous system (CNS) depressants, as this combination significantly increases the risk for serious adverse events.
Because of the serious adverse effect profile associated with the combination of benzodiazepines and CNS depressants with buprenorphine and methadone, clinicians must be aware of strategies to handle patients receiving such drug regimens effectively.
Although combining CNS depressants with buprenorphine and methadone can increase the risk for serious adverse effects, healthcare providers are reminded that “the harm caused by untreated opioid addiction usually outweighs these risks,” the authors wrote.
As outlined in the report, the FDA now recommends several management strategies for this patient population, which include educating patients on the risks associated with this drug combination (ie, risk for overdose or death), raising awareness of related harms, and tapering benzodiazepine or CNS depressant.
If a patient is receiving benzodiazepines or drugs that depress the CNS for the treatment of mood disorders or insomnia, healthcare providers are urged to develop a different treatment strategy. Providers should also monitor for drug abuse in these patients by using standard urine or blood screening protocols.
The FDA also recommends patients and healthcare practitioners report incidences of adverse events or adverse effects related to these drugs to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
US Food and Drug Administration. Opioid addiction medications in patients taking benzodiazepines or CNS depressants: Drug Safety Communication – Careful medication management can reduce risks. https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHuman
MedicalProducts/ucm576755.htm?elqTrackId=e65014b0f99945b087ea%E2%80%A6. Updated September 26, 2017. Accessed October 5, 2017.
This article originally appeared on Clinical Pain Advisor